Wisconsin, 2004

Damaging Winds in Wisconsin, August 26 to 27, 2004

August 26 to 27, 2004 · NWS MKX · 16 events in 12 counties and zones

A line of thunderstorms bowed out as it moved through south-central and southeast Wisconsin, resulting in locally, powerful, downburst, straight-line wind gusts that leveled large trees and power lines. ) had the worst downburst (estimated wind gusts to 70 knots, or 80 mph) with about 4 dozen homes damaged (siding and gutters).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$710,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms bowed out as it moved through south-central and southeast Wisconsin, resulting in locally, powerful, downburst, straight-line wind gusts that leveled large trees and power lines. Pardeeville (Columbia Co.) had the worst downburst (estimated wind gusts to 70 knots, or 80 mph) with about 4 dozen homes damaged (siding and gutters). Many vehicles in Pardeeville were damaged by tree limbs or debris. Two barns and 2 homes were damaged in the Eldorado to Fond du Lac area (Fond du Lac Co.) thanks to powerful wind gusts to about 65 knots (75 mph). In Madison (Dane Co.), a wind-toppled tree fell onto a home, trapping a man in his bed. Crop damage was photographed southwest of Pell Lake (Walworth Co.) by an ultralight pilot. In the Twin Lakes area (Kenosha Co.), large tree branches damaged a home and a vehicle. Utility companies noted that about 8000 customers lost power during the storms, wtih 1500 alone in Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 26, 1:45 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 1:45 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU AUG 26 2004

.DISCUSSION...FORECAST FOCUS IS ON TSTM CHCS AND INTENSITY TNGT...
THEN ON TIMING OF CDFNT AND RN CHC EXIT FM CWA TMRW OR SAT.

IN THE SHORT TERM...STLT WV LOOP CONTINUES TO SHW MAIN JET AND CNDN
VORT CNTR LIFTING NWD THRU MN AND DAKS. LO CLDS HV BEEN SLOW TO LV
PARTS OF CWA TDA...LIMITING OR DELAYING DE-STABILIZATION. CNVTV
ACTVTY ALG BDRY OVR NW IA HAS BEEN SLOW TO GET GOING. SO BARRING NEW
DVLPT RIGHT OVER US...LOOKS LIKE IT WL BE A LTL WHILE BEFORE ANY REAL
STG STUFF SPRDS INTO CWA. WL DLA HIER POPS UNTIL LATER AND FOLLOW SPC
GUID ON POTENTIAL SEVERITY.

OTR MAIN CHG IN FCST SCENARIO INVOLVES MOVMT OF CDFNT AND ASSOCD
PCPN. ETA IS NOT PUSHING FNT OUT OF THE STATE TIL TMRW NGT...GFS A
LTL SOONER. THIS IS REASONABLE IN LIGHT OF CRNT PSN AND UPR FEATURES
STILL LIFTING NWD AS PREV MENTIONED. BOT LINE IS WE NEED TO KP PCPN
CHC IN THE FCST AT LEAST INTO TMRW NGT.

STILL HOPING FOR DECENT WEEKEND WITH FNT FINALLY EXITING AREA...BUT
MAY HV TO HOLD ON TO CLDS/PCPN CHC ERLY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

NJ
Hazardous weather outlook, Aug 26, 3:50 AM CST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-271000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY TONIGHT.
THE TIME PERIOD OF GREATEST CONCERN IS FROM ABOUT 10 PM TO 4 AM WITH
THE PRIMARY THREAT HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DAVIS

In the hours before

Special weather statement, Aug 26, 10:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1108 PM CDT THU AUG 26 2004

WIZ046-047-051-052-056>060-062>072-270515-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1108 PM CDT THU AUG 26 2004

...SEVERE THUNDERSTORM WATCH 789 CONTINUES FOR SOUTHERN WISCONSIN...

A LINE OF STRONG THUNDERSTORMS AND NUMEROUS CLUSTERS EXTENDING FROM
OXFORD IN MARQUETTE COUNTY TO NEAR DUBUQUE IOWA...WILL GRADUALLY
AFFECT ALL OF SOUTH CENTRAL WISCONSIN BETWEEN 11 PM AND 1230 AM.
THESE STORMS WERE MOVING TO THE NORTHEAST AT AROUND 35 MPH.

THE STRONGEST STORMS WILL AFFECT SAUK...IOWA...AND LAFAYETTE
COUNTIES. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING HEAVY
DOWNPOURS OF GREATER THAN 1 INCH PER HOUR...HAIL OF UP TO ONE HALF
INCH IN DIAMETER...AND GUSTY WINDS UP TO 50 MPH.

DRH/PC

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 26, 10:30 PM CST
Where
Lafayette County, 4 mi W of Belmont
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.733, -90.417

Thunderstorm Wind, Lafayette

When
August 26, 10:45 PM CST
Where
Lafayette County, 1 mi S of Gratiot
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.017

Thunderstorm Wind, Sauk

When
August 26, 11:00 PM CST
Where
Sauk County, Lake Delton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -89.783

Thunderstorm Wind, Columbia

When
August 26, 11:10 PM CST
Where
Columbia County, Pardeeville
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
LAW ENFORCEMENT
Coordinates
43.533, -89.283

Thunderstorm Wind, Green

When
August 26, 11:30 PM CST to 11:40 PM CST
Where
Green County, Browntown
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -89.817

Thunderstorm Wind, Dane

When
August 26, 11:45 PM CST
Where
Dane County, Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.417

Thunderstorm Wind, Dodge

When
August 26, 11:50 PM CST
Where
Dodge County, 3 mi NW of Fox Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.600, -88.950

Thunderstorm Wind, Fond du Lac

When
August 26, 11:53 PM CST to August 27, 12:07 AM CST
Where
Fond du Lac County, 4 mi SSE of Eldorado
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
43.767, -88.600

Thunderstorm Wind, Fond du Lac

When
August 27, 12:05 AM CST
Where
Fond du Lac County, Ripon
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

Thunderstorm Wind, Sheboygan

When
August 27, 12:39 AM CST
Where
Sheboygan County, 7 mi W of Cascade
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.667, -88.133

Thunderstorm Wind, Rock

When
August 27, 12:43 AM CST
Where
Rock County, 2 mi E of Beloit
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.517, -89.000

Thunderstorm Wind, Walworth

When
August 27, 12:50 AM CST
Where
Walworth County, 2 mi SW of Delavan
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.617, -88.667

Thunderstorm Wind, Walworth

When
August 27, 12:55 AM CST
Where
Walworth County, 2 mi SW of Pell Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -88.400

Thunderstorm Wind, Kenosha

When
August 27, 1:00 AM CST
Where
Kenosha County, Twin Lakes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.533, -88.250

Thunderstorm Wind, Kenosha

When
August 27, 1:10 AM CST
Where
Kenosha County, 1 mi W of Paddock Lake
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.583, -88.133

Thunderstorm Wind, Racine

When
August 27, 1:25 AM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.667, -88.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417910, 5417909, 5417911, 5417912, 5417917, 5417916, 5417915, 5417913, 5417914, 5417921, 5417918, 5417919, 5417920, 5417922, 5417923, 5417924.